Abstract: Case Reports |


Eric J. Weinstein, MD*; Michael G. Lykens, MD
Author and Funding Information

Indiana University, Indianapolis, IN


Chest. 2009;136(4_MeetingAbstracts):35S. doi:10.1378/chest.136.4_MeetingAbstracts.35S-d
Text Size: A A A
Published online

INTRODUCTION:  Pulmonary complications of infliximab have been reported as a rare occurrence in the literature. Most case reports of interstitial pneumonitis have occurred in patients on multiple immunosuppressive therapies. We present a case of a gentleman on long term infliximab therapy for control of ulcerative colitis that subsequently developed interstitial lung disease responsive to withdrawal of the drug and initiation of steroid therapy.

CASE PRESENTATION:  A 60 year old Caucasian man with past medical history significant for ulcerative colitis, on chronic infliximab therapy presented with abnormal CXR. The patient complained of general malaise, slight non-productive cough, and increased dyspnea with exertion one month prior to presentation. He was admitted to his local hospital and treated with IV antibiotics. After his hospitalization, he was sent home with 2L oxygen to use with activity and at night. He was not completely back to his baseline. When he visited his PCP his oxygen saturation was 85% with walking. A CT scan of his chest demonstrated bilateral patchy ground-glass opacity involving all segments of his lung without focal consolidation His past medical, family, social and occupational history were unremarkable. He has a remote history of smoking cigars. Physical exam was remarkable for mild obesity and trace lower extremity edema. His only immunosuppressive medication was infliximab at 5mg/kg every 8 weeks. Spirometry showed a restrictive pattern with FVC 2.76 (62% predicted), FEV1 2.39 (67% predicted), and FEV1/FVC 86%. Exhuastive laboratory studies were sent and were unremarkable with the exception of mild anemia (hgb 12.3) and slightly elevated ESR of 64. Flexible bronchoscopy was performed which noted mild petechial hemmorhages in airways with mucosal inflammation and edema. A right middle lobe BAL was performed. Cell differential showed 65% lymphocytes, 31% macrophages, 4% neutrophils. An intense lymphocytic alveolitis with CD8+ predominance and signs of cellular activation was noted. The patient was diagnosed with infliximab induced interstitial lung disease. Treatment was started with discontinuation of infliximab and prednisone (20mg BID x 1month, 20mg daily x 1month, 10mg daily). Symptoms improved greatly and the patient was able to discontinue oxygen. A repeat chest CT showed dramatic improvement in his interstitial ground glass opacities.

DISCUSSIONS:  Infliximab, an antihuman TNF-a chimeric monoclonal antibody, has been proven to be efficacious in the treatment of a number of inflammatory diseases. There have been reports of increased infectious complications and rare reports of interstitial pneumonitis associated with infliximab therapy. The incidence of interstitial pneumonitis with infliximab in post marketing surveillance data was 0.5% (25/5000). The pneumonitis occurred after a mean of 2.8 infusions of infliximab. Our case suggests that there is also the possibility of late reaction to infliximab therapy. Our patient had been receiving infliximab therapy since its drug trial phase. He developed his respiratory symptoms 5 years after initiation of therapy. His BAL suggested that he had a drug induced interstitial lung disease with intense lymphocytic alveolitis. The patient’s ground glass opacities completely resolved and he no longer needed oxygen with discontinuation of infliximab and 2 months of steroids.

CONCLUSION:  Infliximab induced interstitial lung disease has been reported but mostly in combination with other immunosuppressive therapy. We report a case of late infliximab toxicity that responded dramatically to discontinuation of infliximab and moderate dose corticosteroids. With increasing usage of immunomodulating drugs for a variety of conditions we should continue to be vigilant in looking for both early and late reactions to these new classes of medications.

DISCLOSURE:  Eric Weinstein, No Financial Disclosure Information; No Product/Research Disclosure Information

Tuesday, November 3, 2009

4:30 PM - 6:00 PM


T takeuchi, Y Tatsusuki, Y Nogami, et al. Postmarketing surveillance of the safety profile of infliximab in 5000 Japanese patients with rheumatoid arthritis.Ann Rheum Dis2008;67:189–194




T takeuchi, Y Tatsusuki, Y Nogami, et al. Postmarketing surveillance of the safety profile of infliximab in 5000 Japanese patients with rheumatoid arthritis.Ann Rheum Dis2008;67:189–194
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543